Hail, Owen
- When
- July 17, 4:30 PM EST to 4:34 PM EST
- Where
- Owen County, Monterey
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.420, -84.870
Widely scattered strong to severe thunderstorms developed over northern Kentucky during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Widely scattered strong to severe thunderstorms developed over northern Kentucky during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 17, 3:10 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 410 PM EDT TUE JUL 17 2007 .SYNOPSIS... SEVERAL MID LEVEL DISTURBANCES WILL DROP ACROSS THE REGION IN NORTHWEST FLOW THROUGH MUCH OF THE WEEK. THESE DISTURBANCES...COMBINED WITH A NEARLY STATIONARY FRONT DRAPED ACROSS THE REGION...WILL CONTRIBUTE TO INCREASED CHANCES FOR THUNDERSTORMS THROUGH THURSDAY EVENING. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... NUMEROUS SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A PERSISTENT MCS WHICH DEVELOPED NEAR A FRONTAL BNDRY NOW ACROSS NORTHERN OHIO AND INDIANA...WERE DRIFTING SE ACROSS THE SW FCST AREA. SCATTERED CONVECTION WAS ALSO BLOSSOMING ACROSS SE OHIO AN NE KY...WITH THE STORMS GENERALLY PROGRESSING NE. FOR THE MOST PART...THE PCPN WILL DECREASE IN INTENSITY AND COVERAGE THIS EVENING INTO THE OVERNIGHT BEHIND THE DISTURBANCES...ALTHOUGH THE GFS SHOWS ANOTHER DISTURBANCE MOVING INTO NW OHIO LATE. LOWS WILL MOSTLY FALL INTO THE UPPER 60S. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... FOR WEDNESDAY AND WEDNESDAY NIGHT...THE FRONTAL BNDRY WILL VIRTUALLY STALL ACROSS THE SOUTHERN GREAT LAKES. ALTHOUGH THERE ARE MANY DIFFERENCES...THE NAM AND GFS BOTH SHOW SEVERAL DISTURBANCES MOVING ACROSS THE AREA...WITH CONSIDERABLE INSTABILITY. NUMEROUS/SCT STORM COVERAGE WEDNESDAY AFTERNOON INTO THE EVENING APPEARS QUITE REASONABLE...PARTICULARLY IN THE NORTH AND FAR SOUTH. HIGHS SHOULD MAINLY BE IN THE UPPER 80S WITH LOWS NEAR 70. && .LONG TERM /THURSDAY THROUGH TUESDAY/... PLEASE NOTE THE OPERATIONAL GFS IS AN OUTLIER...AND THE DEEP CUT OFF UPPER LOW IT DEPICTS OVER THE EASTERN CONUS FOR FRIDAY THROUGH TUESDAY IS NOT LIKELY TO OCCUR. EXPECT A WEAKER UPPER TROUGH INSTEAD. RAISED POPS TO LIKELY THURSDAY/THURSDAY NIGHT FOR THUNDERSTORMS ALONG FRONT DROPPING THROUGH THE GREAT LAKES AND OHIO VALLEY. EXPECT REST OF LONG TERM TO BE DRY AS SURFACE HIGH AND NORTHWESTERLY UPPER FLOW ARE PROGGED TO PERSIST. TEMPERATURES ARE FORECAST TO BE NEAR TO SLIGHTLY BELOW AVERAGE. DID NOT STRAY TOO FAR FROM HPC GUIDANCE EXCEPT FOR FRIDAY WHEN FORECAST IS ABOUT 4 DEGREES COOLER THAN HPC...CLOSER TO THE 00Z MEX. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH THE AFTERNOON AND INTO THE EVENING. HOWEVER TIMING THESE STORMS AT THE TERMINALS WILL CONTINUE TO BE PROBLEMATIC. INITIALLY INTEND TO LIMIT TEMPORAL EXTENT OF THUNDER TO A FEW HOURS AROUND THE MOST LIKELY TIME PERIOD AND ADJUST AS NECESSARY. APPEARS THAT THERE WILL BE A LULL IN ACTIVITY LATE THIS EVENING INTO THE OVERNIGHT. THE CHANCE WILL INCREASE AGAIN LATE IN THE TAF PERIOD. WILL ONLY USE CB DESIGNATOR AT THAT POINT GIVEN THE UNCERTAINTIES THAT FAR OUT IN TIME. OUTLOOK...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY EVENING. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 520 AM EDT TUE JUL 17 2007 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-180930- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 520 AM EDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. GUSTY WINDS AND HEAVY RAIN CAN BE EXPECTED WITH STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY. RYAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
219 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 2 SW OTWAY 38.84N 83.21W
07/17/2007 SCIOTO OH DEPT OF HIGHWAYS
1 LARGE TREE DOWN ON ROCKY FORK RD.
&&
SITESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 234 PM EDT TUE JUL 17 2007 OHZ073-074-171900- ROSS OH-HOCKING OH- 234 PM EDT TUE JUL 17 2007 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HOCKING AND EASTERN ROSS COUNTIES THROUGH 300 PM EDT... AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR MOORESVILLE...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... LONDONDERRY...HOCKING HILLS STATE PARK AND SOUTH BLOOMINGVILLE. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME STRONGER...THEN A WARNING MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 237 PM EDT TUE JUL 17 2007 OHZ073-082-171900- ROSS OH-PIKE OH- 237 PM EDT TUE JUL 17 2007 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIKE AND SOUTHEASTERN ROSS COUNTIES THROUGH 300 PM EDT... AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR WAVERLY...MOVING EAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PIKE COUNTY AIRPORT...OMEGA...LINN...RICHMOND DALE AND LONDONDERRY. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME STRONGER...THEN A WARNING MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 252 PM EDT TUE JUL 17 2007 KYZ100-171915- LEWIS KY- 252 PM EDT TUE JUL 17 2007 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS COUNTY THROUGH 315 PM EDT... AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR HARRIS...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... HARRIS...CAMP DIX AND HEAD OF GRASSY. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
328 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG OTWAY 38.87N 83.19W
07/17/2007 SCIOTO OH EMERGENCY MNGR
6 TREES DOWN
&&
BCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 521 PM EDT TUE JUL 17 2007 OHZ073-172215- ROSS OH- 521 PM EDT TUE JUL 17 2007 ...A STRONG THUNDERSTORM WILL AFFECT ROSS COUNTY THROUGH 615 PM EDT... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR BOURNEVILLE...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...NORTH FOLK VILLAGE...CHILLICOTHE...MASSIEVILLE...SCIOTO TRAIL STATE PARK... MOORESVILLE...RICHMOND DALE AND LONDONDERRY. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME STRONGER...THEN A WARNING MAY BE NEEDED.
The Louisville radar (KLVX), 106 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47573.